Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Thursday, April 15, 2010

A tired Female Athlete wonders if the cause may be the Mirena contraceptive


Mirena releases a synthetic
form of progesterone

Hi Gary
I wanted to get your opinion- do you believe the mirena causes more harm than good? I have read some pretty horrific stories about some ladies experiences with it.

For me it is doing the job I needed it to do but I don’t want to jeopardise my body and health if it will leave me worse off in the end.








____________________________________

Gary responds:
(The writer is a female athlete who has fallen into a state of chronic fatigue.  She is presently undergoing medical investigations.  The focus is currently on her thyroid function).

Mirena is a drug that mimics the actions of the female hormone, progesterone. Mirena may reduce levels of testosterone. Over time there may be subtle reductions in muscle strength and the motivation to train (Increasing testosterone increases muscle strength and aggression).

HTMA example of a tired female with soaring
Zinc (Zn) levels and depressed copper (Cu)
A progesterone contraceptive may cause a deficiency of copper relative to zinc.  This may depress the adrenal and thyroid glands which rely on copper, among other trace nutrients, for optimal function.   Zinc levels, on the other hand, may soar with the use of a progesterone type drug.  This nutrient imbalance may lead to fatigue, depression and weight gain, especially about the waist and hips.  The ability to handle stress, both emotional and physical, may diminish.

None of these possibilities are desirable for any woman, let alone a competitive athlete.

If your condition, hormone levels and chemistry are not fully evaluated with this product then it is possible that it could precipitate imbalances such as a depression of Cu relative to Zn.  It is good sense to treat the underlying causes and not just the symptoms.

If a woman is suffering from unexplained health issues, such as chronic fatigue and using a hormone based contraceptive, an obvious move is to remove the contraceptive and see if there is any improvement in health.  Improvements in health status can be very subtle and may happen over several months, so it is always necessary to be very patient.

Be aware as well of one possible side effect of removal of a contraceptive device: Pregnancy, so please take care.  

It may be that your doctor may decide to switch you to an oestrogen based contraceptive which may reduce zinc levels while sparing copper.

_______________________________________


About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.  Please give me your support by subscribing to my free email updates, please shop at my Online Store. Please encourage your family and friends to do the same.






Your email address:






Powered by FeedBlitz


Do you have a question?  Email Gary: gary@myotec.co.nz. Include any relevant background information to your question.  Please be patient and be aware that I may not be able to answer every inquiry in detail, depending on workloads (My paying clients take precedence!). I will either reply by email or, most likely, by way of an article (Personal identifying details will be removed before publication).


Post a Comment